Agitation and Confusion in a Heavy Drinker

January 1, 2007

An agitated and confused 51-year-old man is brought to the emergency departmentby his family and friends. Recently, he had been drinking heavilyand smoking cocaine. He stopped using alcohol and cocaine 2 days earlier,after he began to vomit.

An agitated and confused 51-year-old man is brought to the emergency departmentby his family and friends. Recently, he had been drinking heavilyand smoking cocaine. He stopped using alcohol and cocaine 2 days earlier,after he began to vomit.HISTORY
The patient has had multiple admissions for pancreatitis and seizures.He consumes at least half a bottle of whiskey daily, and in recent weeks hisalcohol intake has increased. During the past week, he has had cough, abdominalpain, and chest pain.PHYSICAL EXAMINATION
The patient is aware he is in a hospital, but he does not know wherenor what day it is. Temperature is 37.7C (100F); heart rate, 132 beats perminute; blood pressure, 150/98 mm Hg; and oxygen saturation, 99% onroom air. Mydriasis and diaphoresis are noted; rhinorrhea is absent. Mucousmembranes are dry. Because of tachycardia, evaluation of the heart isdifficult. Chest is clear. Abdomen is soft and mildly tender; bowel soundsare audible. There are no focal neurologic findings; however, tremulousnessof the upper extremities and tongue is noted.The patient is admitted for alcohol-related complications and suspectedsepsis. When he is reevaluated in his hospital room, visual and tactile hallucinationsare elicited.LABORATORY AND IMAGING RESULTS
White blood cell count is 12,000/L with a normal differential; hemoglobinlevel and platelet count are normal. Serum potassium level is 3.6mEq/L; creatinine level, 1.3 mg/dL; and blood urea nitrogen level, 32mg/dL. Chest radiograph is normal. ECG shows sinus tachycardia, 132beats per minute, but no obvious injury currents. Blood cultures and a urinescreen for drugs are ordered.Which of the following is most appropriate for this patient?A. Methadone, 20 to 35 mg daily as needed, to control agitation.B. Propranolol, 40 mg 4 times daily, until pulse rate and blood pressurenormalize.C. Clonidine, 0.2 mg 3 times daily.D. Diazepam, 5 mg initially, then 5 to 10 mg as needed, according toseverity of symptoms.CORRECT ANSWER: D
This patient's history is consistent with chronic alcoholabuse: he has had multiple admissions for alcoholrelatedcomplications, such as seizures and pancreatitis,and even a likely prior history of withdrawal. Moreover,several findings point to a diagnosis of alcoholwithdrawal and incipient delirium tremens. First, thetime frame (cessation of chronic, heavy alcohol ingestion2 to 3 days earlier) is consistent with the diagnosis.Second, there is abundant evidence of adrenergicstimulation--diaphoresis, tremulousness, tachycardia,hypertension--even though these findings are not specificfor alcohol withdrawal and could result from anumber of other alcohol-related complications (eg, infection,dehydration). Finally, visual and tactile hallucinationsare reasonably specific for alcohol withdrawal.Therefore, this man is almost certainly going throughwithdrawal and delirium tremens, and he requiresmedication.The Clinical Institute Withdrawal Assessment forAlcohol scoring system aids in the evaluation and managementof patients like this man (Table)1 His scoreclearly exceeds 15; this is predictive of seizures anddelirium, which require prompt, aggressive benzodiazepinetherapy for control. Thus, choice D (diazepam)is correct. The mechanism of efficacy of benzodiazepineslikely involves activity at the μ-aminobutyric acidreceptors of neurons. 1 This patient also has a history of cocaine use andpossibly--although vague and perhaps of dubious valuecoming from a history given by a confused, agitated patient--associated chest pain. Cocaine causes markedvasoconstriction of coronary arteries, primarily by stimulationof α-adrenergic receptors.2 β-Adrenergic antagonists, such as propranolol (choice B), have been shownto potentiate this vasoconstriction. Therefore, althoughthey are adjunctive in the therapy of delirium tremens ingeneral, use these agents with great caution--if at all--when chest pain that may be related to cocaine is present.2,3 They are not the best choice for this patient.Both methadone (choice A) and clonidine (choiceC) are excellent treatments for opioid withdrawal.Methadone is a long-acting, orally active opioid that canbe given in a tapering course to ameliorate withdrawalsymptoms. Clonidine is a nonopioid medication that cansubstitute for opioids as a stimulant of the adrenergicautoreceptors, thereby decreasing neuronal activity and thus suppressing autonomically mediated signs andsymptoms of withdrawal.3 These medications havemade acute and chronic treatment for opioid withdrawalmuch more effective; however, they are not used totreat delirium tremens.Outcome of this case. Aggressive managementwith intravenous fluids and diazepam was initiated. Resultsof all cultures were negative, as were the results ofserial measurements of creatine kinase isoenzymes andECG evaluations. Over the ensuing 3 days, agitation,adrenergic symptoms, and delirium all slowly abated.By day 4, the patient was alert and able to take oral nutritionand medication.

References:

REFERENCES:


1.

Kosten TR, O’Connor PG. Management of drug and alcohol withdrawal.

N Engl J Med.

2003;348:1786-1795.

2.

Lange RA, Cinarroa RG, Yancy CW Jr, et al. Cocaine induced coronary arteryvasoconstriction.

N Engl J Med.

1989;321:157-162.

3.

O’Connor PG, Carroll KM, Shi JM, et al. Three methods of opioid detoxificationin a primary care setting: a randomized trial.

Ann Intern Med.

1997;127:526-530.

FOR MORE INFORMATION:


Kloner RA, Rezkalla SH. Cocaine and the heart.

N Engl J Med.

2003;348:487-488.